Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 76, NWS Tucson, AZ

August 24, 2007Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 24, 2007, 2:43 PM MST for Pima County, Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 2:43 PM MST (21:43 UTC)
Expired
Aug 24, 2007, 3:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 242149
SVRTWC
AZC019-021-242230-
/O.NEW.KTWC.SV.W.0076.070824T2143Z-070824T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES CATALINA...EAST TUCSON...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES ORACLE JUNCTION...SAN MANUEL...

* UNTIL 330 PM MST

* AT 240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED FROM THE
  ORACLE AREA IN SOUTHEAST PINAL COUNTY EXTENDING SOUTHWARD THROUGH
  CATALINA AND FAR EASTERN TUCSON IN EASTERN PIMA COUNTY. STORMS 
  WERE NEARLY STATIONARY BUT DEVELOPMENT CONTINUED ALONG BOUNDARIES 
  NEAR THE STORMS.

EXPECT DAMAGING WINDS TO 60 MPH...LARGE HAIL...AND HEAVY RAIN WITH
THESE STORMS.

THIS WARNING EXTENDS AND EXPANDS THE PREVIOUSLY ISSUED SEVERE
THUNDERSTORM WARNING FOR THIS AREA.

LAT...LON 3202 11073 3211 11053 3280 11047 3255 11105

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 242207
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
304 PM MST FRI AUG 24 2007

AZC019-021-242230-
/O.CON.KTWC.SV.W.0076.000000T0000Z-070824T2230Z/
PIMA AZ-PINAL AZ-
304 PM MST FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST 
FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES INCLUDING THE 
TUCSON METRO AREA...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SEVERE THUNDERSTORMS FROM FAR SOUTHEAST PINAL 
COUNTY THROUGH THE TUCSON METRO AREA IN NORTHEASTERN PIMA COUNTY. 
THE STRONGEST DEVELOPING STORMS WERE NOTED NEAR CENTRAL TO EASTERN 
TUCSON. STORMS WERE NEARLY STATIONARY BUT DEVELOPMENT CONTINUED 
ALONG BOUNDARIES NEAR THE STORMS. 

EXPECT DAMAGING WINDS TO 60 MPH...LARGE HAIL...AND HEAVY RAIN WITH 
THESE STORMS.

LAT...LON 3206 11106 3205 11059 3273 11050 3255 11108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 24 2007

.SYNOPSIS...AN INCREASINGLY MOIST SOUTHERLY FLOW...A LESS STABLE
AIRMASS...AND MID LEVEL IMPULSES WILL COMBINE FOR A MUCH GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...EARLIER AND MORE WIDESPREAD THUNDERSTORM DEVELOPMENT
AS EXPECTED TODAY. STILL PLENTY OF MOISTURE AROUND AS EVIDENCED BY
1.57 INCHES PW ON THE 12Z KTWC SOUNDING (CONSISTENT WITH GOES
SOUNDER ESTIMATES ACROSS SOUTHERN ARIZONA)...AND SURFACE DEWPTS IN
THE 60S. SHEAR STILL NOT GREAT BUT WARMER LOWER LEVELS AND SOME
COOLING ABOVE H5 HAS HELPED...AND A WEAK DEFORMATION AREA STILL
HINTED AT ON WATER VAPOR IMAGERY ACROSS PORTIONS OF SOUTHERN ARIZONA
THAT MAY BE STRENGTHENING AGAIN AS A MID LEVEL CIRCULATION PULLS
NORTHWEST OFF THE NORTHERN BAJA COAST. DEEPER MOISTURE WITH DEBRIS
COMING UP FROM THE SOUTH TONIGHT AND SEVERAL EMBEDDED WEAKNESSES IN
THE FLOW. EXPECT THIS TO TRIGGER SOME OVERNIGHT CONVECTION THAT
SPREADS INTO A BUSY...WET...AND COOLER SATURDAY.

NAM12 HAS THE MAIN SHOTGUN OF IMPULSES SHIFTING INTO CENTRAL ARIZONA
SATURDAY NIGHT AND NORTH OF THE AREA SUNDAY AS THE RIDGE SPREADS
BACK IN FROM THE EAST. IF WE ARENT TOO WORKED OVER SUNDAY SHOULD
SEE ANOTHER GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH AN INITIAL
FAVORABLE 4 CORNERS POSITION...BUT AT THIS POINT IT LOOKS LIKE THE
NEXT 24 HOURS MAY BE BUSY AND WIDESPREAD ENOUGH TO MAKE SUNDAY A
DOWN DAY. THIS MAY GIVE WAY TO A HIGH CENTER RECONSOLIDATING NEARLY
OVERHEAD EARLY IN THE NEW WEEK...PROBABLY KNOCKING THUNDERSTORM
COVERAGE BACK TO DOWN TO ISOLATED LEVELS FOR VALLEY LOCATIONS BY
TUESDAY AND WEDNESDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL PERSIST
OVERNIGHT IN SOME LOCATIONS. THUNDERSTORM ACTIVITY IS THEN EXPECTED
ACROSS ALL OF SOUTHEAST ARIZONA SATURDAY AND SUNDAY. VISIBILITIES
NEAR THE THUNDERSTORMS TODAY WILL BE 2-4 SM WITH BKN050 CEILINGS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Aug 23, 7:03 PM MSTSevere Thunderstorm WarningTWCGraham27 min
Aug 23, 7:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 24, 1:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 24, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 24, 2:03 PM MSTAreal Flood AdvisoryTWCSanta Cruz87 min
Aug 24, 3:08 PM MSTFlash Flood WarningTWCSanta Cruz97 min
Aug 24, 3:10 PM MSTFlash Flood WarningTWCPima2 hr
Aug 24, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 24, 3:21 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 24, 4:34 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.